Texas, 2022

Drought in Texas, November 1 to 29, 2022

November 1 to 29, 2022 · NWS EWX · 11 events in 11 counties and zones

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 31, 11:05 PM CST, 55 minutes earlier.

Area forecast discussion, Oct 31, 11:05 PM CST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1205 AM CDT Tue Nov 1 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 200 PM CDT Mon Oct 31 2022

The base of a positively-tilted upper level trough is currently
sitting across northwestern Mexico and is pushing east. Ahead of
this trough, widespread upper level moisture is evident on WV
imagery across Texas, though mid to lower level moisture is
currently somewhat lacking across south central Texas based on the
12Z RAOB from DRT and surface dewpoints mainly in the 50s. With that
said, low to mid level moisture recovery is currently in progress
across southern and western portions of the CWA as seen on visible
satellite imagery by clouds with a sharp leading edge moving from S
to N. The areas that see the best moisture recovery through the
afternoon hours (Rio Grande Plains and South TX) will be the most
favored to potentially see some thunderstorms and/or locally heavy
rainfall as activity spreads from west to east across the CWA this
evening into tomorrow morning. Elsewhere, somewhat high-based light
showers can be expected with QPF totals on the order of a couple
tenths of an inch.

Moisture will continue to pool across region as the upper level jet
streak pushes east, which will result in increased low level cloud
cover during the day tomorrow, especially across the southern half
of the CWA. Due to the cloud cover, lingering troughing, and any
moisture from rainfall, high temperatures are expected to be
slightly below average tomorrow in the low to mid 70s.

Low clouds will hang around through Tuesday night and spread farther
north. At the same time, shortwave ridging will quickly move across
the region overhead. The increasing subsidence and light winds at
the surface could help support some fog development late Tuesday
night into early Wednesday morning, but for now forecast soundings
and MOS guidance appear to favor low stratus over widespread fog.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 200 PM CDT Mon Oct 31 2022

Temperatures will warm to a degree or two above climatological
normals on Wednesday as a weak ridge in the mid-levels of the
atmosphere slides east of the region. To the west of this ridge, an
upper trough over the western U.S. will deepen and become cut-off
from the westerlies by late Thursday. Ahead of this upper trough, we
will see an increase in southerly flow in the low-levels. With the
latest guidance showing a 30-35kt low-level jet in place across
portions of the Rio Grande and southern Edwards Plateau, we expect
some light showers to develop over this region early Thursday.
Southerly flow continues to increase on Friday as the upper low moves
into New Mexico and far west Texas, with the Pacific cold front well
ahead of the trough axis. We will show some fairly low rain chances
Friday (20-40%) for the Hill Country and along and east of I-35
corridor given enough moisture and stout 30-45kt southerly winds at
850mb. Temperatures for both Thursday and Friday will be above
normal, with highs mainly in the mid 70s to mid 80s. We will see
quite a bit of morning cloud cover both days and high temperatures
could be held back a bit if the morning clouds linger into the late
afternoon.

Beginning early Friday evening, the weather pattern will become
active as a strong Pacific front moves into the Rio Grande plains and
southern Edwards Plateau. There is some timing differences noted
among the medium range models, but the models have generally aligned
a little better and have brought the Pacific front into the region
earlier that model runs from yesterday. Some strong to severe storms
will be possible as this front and upper trough move across the
region. For now, the SPC continues to highlight areas generally along
and west of an Eagle Pass to Boerne to Burnet line for some potential
strong to severe thunderstorms. For our area, it appears the most
likely window for any strong to severe storms would be Friday evening
into early Saturday morning as the Pacific front moves through.
Additional changes to the severe weather outlook area are likely to
occur.

Behind the front, we should see a quick end to the precipitation. For
now, we will keep rain in the forecast for all areas, except the Rio
Grande plains, through Saturday morning. We will then limit rain
chances to areas along and east of a Georgetown to Lockhart to Kenedy
line for the afternoon hours. If subsequent model runs continue
recent trends (faster with the front), we will need to limit the
time window for rainfall to the early morning hours on Saturday.
Temperatures will cool slightly behind the front on Saturday, but
should return to above normal for Sunday and Monday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1201 AM CDT Tue Nov 1 2022

Scattered showers and thunderstorms are expected to stick around
through 13-14Z at AUS, SAT, and SSF and through about 09Z at DRT.
Beyond that, expect MVFR ceilings to persist through most of the day
with the exception perhaps being at AUS but that may need to be
adjusted with the 12Z TAF issuance. IFR ceilings look likely late
tonight into the end of this forecast TAF period with light easterly
winds expected to keep low level moisture in play through Wednesday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  57  77  66 /  20  10  10   0
Austin Bergstrom Intl Airport  75  56  78  65 /  30  10  10   0
New Braunfels Muni Airport     75  58  80  66 /  30  10  10   0
Burnet Muni Airport            75  56  77  65 /  20  10   0   0
Del Rio Intl Airport           74  60  77  66 /  10  20   0   0
Georgetown Muni Airport        76  55  77  65 /  20   0  10   0
Hondo Muni Airport             75  58  79  66 /  20  10  10   0
San Marcos Muni Airport        75  57  79  65 /  30  10  10   0
La Grange - Fayette Regional   74  55  79  66 /  40  10  10   0
San Antonio Intl Airport       74  59  78  67 /  30  10  10   0
Stinson Muni Airport           75  61  79  68 /  40  10  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Gale
Long-Term...Platt
Aviation...MM
Hazardous weather outlook, Oct 31, 7:34 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
834 PM CDT Mon Oct 31 2022

TXZ171>173-183>194-202>209-217>225-228-020145-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
834 PM CDT Mon Oct 31 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

An isolated strong thunderstorm or two is possible tonight. Small
hail and gusty winds are the main threats if any strong storms do
develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A deep trough and surface low will pivot across Texas Friday into
Friday night. Strong to severe thunderstorms will be possible
across the region between Friday afternoon and Saturday morning.
Refinement will be needed to timing, locations, and hazards over
the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday into Friday night.

In the hours before

Special weather statement, Oct 31, 6:55 PM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
755 PM CDT Mon Oct 31 2022

TXZ183-010145-
Val Verde TX-
755 PM CDT Mon Oct 31 2022

...A strong thunderstorm will impact portions of north central Val
Verde County through 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Juno, moving north at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central Val
Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10119 3029 10099 3028 10093 3014 10101
      3021 10121
TIME...MOT...LOC 0055Z 200DEG 18KT 3025 10109

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

QUIGLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Bastrop

When
November 1, 12:00 AM CST to November 29, 10:00 AM CST
Where
Bastrop forecast zone
Reported by
Drought Monitor
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

Drought, Burnet

When
November 1, 12:00 AM CST to November 29, 10:00 AM CST
Where
Burnet forecast zone
Reported by
Drought Monitor
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

Drought, Caldwell

When
November 1, 12:00 AM CST to November 29, 10:00 AM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

Drought, Fayette

When
November 1, 12:00 AM CST to November 29, 10:00 AM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

Drought, Lavaca

When
November 1, 12:00 AM CST to November 29, 10:00 AM CST
Where
Lavaca forecast zone
Reported by
Drought Monitor
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

Drought, Llano

When
November 1, 12:00 AM CST to November 29, 10:00 AM CST
Where
Llano forecast zone
Reported by
Drought Monitor
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

Drought, Real

When
November 1, 12:00 AM CST to November 29, 10:00 AM CST
Where
Real forecast zone
Reported by
Drought Monitor
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

Drought, Travis

When
November 1, 12:00 AM CST to November 29, 10:00 AM CST
Where
Travis forecast zone
Reported by
Drought Monitor
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

Drought, Uvalde

When
November 1, 12:00 AM CST to November 29, 10:00 AM CST
Where
Uvalde forecast zone
Reported by
Drought Monitor
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

Drought, Williamson

When
November 1, 12:00 AM CST to November 29, 10:00 AM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

Drought, Wilson

When
November 1, 12:00 AM CST to November 29, 10:00 AM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Parts of South Central Texas received above normal rainfall in November including the northern Hill Country, the northern part of the I-35 corridor, and the Coastal Plains. Most of the rest of the area continued to have below normal rain. This had mostly positive effects on the drought. Bastrop, Burnet, Caldwell, Fayette, Lavaca, Llano, Real, Travis, Uvalde, Williamson, and Wilson Counties all improved to less than Severe (D2) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059828, 1059829, 1059830, 1059831, 1059832, 1059833, 1059834, 1059835, 1059836, 1059837, 1059839.